Iowa, 2022Tornado and Flood in Iowa, July 23 to 24, 2022
July 23 to 24, 2022 · NWS ARX · 11 events in 3 counties and zones
A line of storms moved across northeast Iowa during the evening of July 23rd. These storms produced an EF1 tornado west of Waukon (Allamakee County) that damaged a farm and trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.2 million
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of storms moved across northeast Iowa during the evening of July 23rd. These storms produced an EF1 tornado west of Waukon (Allamakee County) that damaged a farm and trees. Strong thunderstorm winds caused extensive damage to several buildings at the community college in Calmar (Winneshiek County) and flipped over a couple vehicles. The public school athletic fields in Calmar were also heavily damaged. The press box was blown off the high school football stands, metal light poles were downed at the softball field, and metal bleachers were thrown over a fence and onto the field. In Waukon, the roofs were damaged on numerous buildings and several trees and power lines were blown down. The Governor of Iowa issued a disaster proclamation for Allamakee, Clayton and Winneshiek Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 23, 4:56 PM CST, 5 hours 29 minutes earlier.
Area forecast discussion, Jul 23, 4:56 PM CST, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
556 PM CDT Sat Jul 23 2022
.DISCUSSION...(This evening through Saturday)
Issued at 211 PM CDT Sat Jul 23 2022
Key Messages:
- Threat for flooding tonight in the wake of this afternoon's
strong to severe storms.
- Cooler temperatures on deck for next week.
- Rain chances return Tuesday, storms possible.
Possible Flooding Threat Tonight:
In the wake of this afternoon's strong to severe storms, flooding
could become a threat. If storms take up a training pattern, the
same locations could see multiple rounds of precipitation,
increasing their risk for flooding impacts. HREF has continued to
suggest a maximum rainfall axis along Interstate 90, though
depending on storm tracks, this location could shift. The max total
solution from HREF suggests that 5+ inches are possible, with some
areas possibly receiving upwards of 7 inches of rain. Probability
matched mean runs orient the axis similarly, but leans towards a 2-4
inch solution, with some spots of 5+ inches possible. Again, these
amounts and impacted locations could shift depending on how storms
orient themselves this afternoon into this evening. But with
training storms expected, lingering flooding is certainly a risk for
the overnight hours.
Cooler Next Week, Rain Chances Return Tuesday:
Cooler temperatures are on the way next week with highs in the upper
70s and lower 80s as the area settles into a northwest flow pattern.
The EC has been trending towards these cooler temperatures for the
past couple runs, adding to confidence. These highs would be a bit
below normal (around 5 degrees) for this time of year, but also a
nice respite from warmer temperatures we have seen this past week!
Precipitation chances return Tuesday as bits of shortwave energy and
a cold front move across the area. Still some timing and spatial
differences between ensemble and deterministic models, but in
general the precip looks to arrive in the afternoon to evening.
There are some thunderstorm chances associated with the showers,
though storm parameters are generally more favorable to the south of
the area. Higher CAPE values are to the south, but GEFS suggests a
20-40% chance of exceeding 1000 J/kg in the southern half of the
area. Timing of the front would impact if this instability can be
utilized in the development of storms, but peak time for CAPE values
appears to be Tuesday evening. More favorable deep layer shear is to
the west, which again, depending on timing, could be a contributor
to storm development in the west. GEFS suggests a 10-20% chance of
PWATs greater than 2 inches across the area, with higher values to
the south. Deterministic models come to a solution of about 1.5-1.75
inches across the area, which would help fuel storms and could
contribute to the potential for locally heavy rain. However, with
varying model solutions, not high confidence with that yet. Overall,
severe risk still appears low. As for rainfall totals, the EC
suggests a couple tenths with lower amounts towards the north,
though this will be more refined as the event nears.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 556 PM CDT Sat Jul 23 2022
One cluster of storms have passed through and now awaiting for
redevelopment of convection as low level jet increases and work
along boundary that has been pushed south. While general VFR
conditions should prevail, will depend on where next east-west
orientated line of storms tracks that could bring temporary IFR
ceilings and visibilities.
Behind this wave, a bit unclear on how low ceilings might become but
banking on a more optimistic approach with less cloud cover and
trended things that direction with increase in northwest winds on
Sunday.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 8 PM CDT this evening for WIZ061.
MN...NONE.
IA...Heat Advisory until 8 PM CDT this evening for IAZ029-030.
&&
DISCUSSION...Dahl
AVIATION...Shea
Hazardous weather outlook, Jul 23, 5:33 PM CST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
633 PM CDT Sat Jul 23 2022
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-241200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
633 PM CDT Sat Jul 23 2022
This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Tonight
Additional thunderstorms may form this evening, mainly along and
south of Interstate 90. The primary threat from these new storms
would be heavy rain, hail, lightning and gusty winds.
If these storms track across areas that received heavy rainfall
earlier in the day, the threat for flash flooding will increase.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Storms are possible Tuesday night into Wednesday. At this time,
organized severe weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Widespread spotter activation is no longer expected. Rainfall
reports are appreciated, especially with the 2nd round of storms
tonight.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Shea
In the hours before
Local storm report, Jul 23, 6:55 PM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
755 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM HEAVY RAIN 2 SW AUSTIN 43.65N 93.00W
07/23/2022 M2.37 INCH MOWER MN MESONET
MESONET STATION GW0172 AUSTIN.
0528 PM HEAVY RAIN 4 WSW ELBA 44.08N 92.10W
07/23/2022 M1.77 INCH OLMSTED MN COCORAHS
COCORAHS STATION MN-OL-38 SAINT CHARLES 7.6
NNW.
0654 PM HEAVY RAIN 3 NNW STEWARTVILLE 43.90N 92.50W
07/23/2022 M1.51 INCH OLMSTED MN ASOS
ASOS STATION KRST ROCHESTER INTERNATIONAL
AIRPORT.
0730 PM HEAVY RAIN 2 NNE LA FARGE 43.60N 90.63W
07/23/2022 M1.47 INCH VERNON WI MESONET
MESONET STATION FW6943 LA FARGE.
0630 PM HEAVY RAIN 3 SSW ELBA 44.05N 92.05W
07/23/2022 M1.42 INCH WINONA MN MESONET
MESONET STATION WSPM5 WHITEWATER STATE PARK.
0730 PM HEAVY RAIN 1 W ORONOCO 44.17N 92.55W
07/23/2022 M1.42 INCH OLMSTED MN MESONET
MESONET STATION ONOM5 1 W ORONOCO.
0730 PM HEAVY RAIN LANESBORO 43.72N 91.98W
07/23/2022 M1.40 INCH FILLMORE MN MESONET
MESONET STATION LNSM5 LANESBORO.
&&Special weather statement, Jul 23, 8:36 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service La Crosse WI
936 PM CDT Sat Jul 23 2022
MNZ079-087-088-094>096-240330-
Wabasha MN-Olmsted MN-Fillmore MN-Winona MN-Mower MN-Houston MN-
936 PM CDT Sat Jul 23 2022
...Strong thunderstorms will impact parts of southeast
Minnesota...
At 934 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oronoco to near Elma. Movement was east at
55 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Elgin around 945 PM CDT.
Plainview around 950 PM CDT.
Buffalo City and Altura around 1000 PM CDT.
Winona, Goodview and Rollingstone around 1005 PM CDT.
People at the Fillmore County Fairgrounds should seek shelter due to
a lightning risk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central and northeastern Iowa...and southeastern Minnesota.
&&
LAT...LON 4418 9257 4424 9189 4420 9187 4403 9159
4400 9144 4389 9132 4378 9124 4361 9127
4358 9123 4354 9125 4350 9122 4350 9256
TIME...MOT...LOC 0234Z 264DEG 61KT 4411 9249 4321 9248
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SheaLocal storm report, Jul 23, 9:12 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1012 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM HEAVY RAIN SPRING VALLEY 43.69N 92.38W
07/23/2022 M1.50 INCH FILLMORE MN TRAINED SPOTTER
&&Local storm report, Jul 23, 9:14 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1014 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 PM HAIL 2 W SPRING VALLEY 43.69N 92.43W
07/23/2022 E0.75 INCH FILLMORE MN TRAINED SPOTTER
PLUS WIND GUSTS OF 40 MPH
&&
SHEASpecial weather statement, Jul 23, 9:35 PM CST, 50 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1035 PM CDT Sat Jul 23 2022
IAZ009>011-MNZ086>088-094>096-240430-
Winneshiek IA-Howard IA-Allamakee IA-Olmsted MN-Dodge MN-Fillmore MN-
Winona MN-Mower MN-Houston MN-
1035 PM CDT Sat Jul 23 2022
...Strong thunderstorms will impact parts of southeast Minnesota and
far northeast Iowa this evening...
At 1032 PM CDT, Doppler radar was tracking numerous strong to severe
storms near the Iowa Minnesota stateline. These storms continued to
move east towards western Wisconsin.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will impact communities such as Preston, Decorah,
Waukon, Spring Grove and Harmony.
People attending the Fillmore County Fairgrounds, and the Allamakee
County Fairgrounds should seek safe shelter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central and northeastern Iowa...southeastern Minnesota...and
southwestern Wisconsin.
&&
LAT...LON 4385 9305 4397 9144 4378 9124 4365 9127
4361 9127 4358 9123 4354 9125 4337 9122
4324 9106 4313 9118 4308 9118 4308 9208
4321 9208 4321 9255 4350 9255 4350 9305
TIME...MOT...LOC 0332Z 285DEG 46KT 4365 9212
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SheaLocal storm report, Jul 23, 9:41 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1041 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HEAVY RAIN 3 NNW STEWARTVILLE 43.90N 92.50W
07/23/2022 M1.72 INCH OLMSTED MN ASOS
ASOS STATION KRST ROCHESTER INTERNATIONAL
AIRPORT.
&&Event by event
9 thunderstorm wind, 1 tornado, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Winneshiek
- When
- July 23, 10:25 PM CST
- Where
- Winneshiek County, 0.5 mi E of Decorah
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 43.300, -91.790
Numerous trees and power lines were blown down across the central part of Winneshiek County, roughly from north of Decorah to Fort Atkinson.
Thunderstorm Wind, Winneshiek
- When
- July 23, 10:29 PM CST
- Where
- Winneshiek County, 0.85 mi NE of Decorah
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 43.310, -91.790
Trees and power lines were blown down in Decorah.
Thunderstorm Wind, Winneshiek
- When
- July 23, 10:31 PM CST
- Where
- Winneshiek County, 1.47 mi NNE of Decorah Muni Arpt
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 43.300, -91.740
Trees were blown down east of Decorah, one of which blocked a road.
Thunderstorm Wind, Winneshiek
- When
- July 23, 10:36 PM CST
- Where
- Winneshiek County, 0.5 mi E of Calmar
- Measured
- 59 kt (68 mph) estimated gust
- Property damage
- $840,000
- Reported by
- Law Enforcement
- Coordinates
- 43.180, -91.870
In and near Calmar, several buildings sustained wind damage and numerous trees were blown down. The roof was blown off a house, a business lost part of its roof, a system to move grain between storage silos was destroyed, a metal silo collapsed, the side of another silo was blown in, and a portion of the roof was removed from a large barn. At the community college, numerous buildings sustained roof and siding damage with doors blown in, windows broken, and a couple of vehicles were also blown over. The public schools sustained damage to their athletic fields. Metal bleachers at the softball field were blown over and pushed through a chain link fence. At the football field, the new press box was blown off the top of the stadium and two metal light poles were downed. Some rooftop air conditioning units were flipped over on the high school building.
Thunderstorm Wind, Allamakee
- When
- July 23, 10:39 PM CST
- Where
- Allamakee County, 0.95 mi NE of Ludlow
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.240, -91.567
An estimated 60 mph wind gust occurred west of Waukon.
Tornado, Allamakee
- When
- July 23, 10:44 PM CST to 10:46 PM CST
- Where
- Allamakee County, 2.5 mi WSW of Waukon to 2.34 mi SW of Waukon
- Rating
- EF1
- Path length
- 1.46 mi
- Path width
- 90 yd
- Property damage
- $60,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.263, -91.529
A brief EF1 tornado touched down southwest of Waukon. The tornado damaged the roofs on farm outbuildings along with some trees.
Thunderstorm Wind, Allamakee
- When
- July 23, 10:45 PM CST
- Where
- Allamakee County, Waukon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $80,000
- Reported by
- Public
- Coordinates
- 43.270, -91.480
An estimated 60 mph wind gust occurred in Waukon. The roof was blown off a business, a home lost part of its roof and several other businesses sustained some roof damage.
Thunderstorm Wind, Allamakee
- When
- July 23, 10:47 PM CST
- Where
- Allamakee County, 2.28 mi SW of Waukon
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 43.243, -91.507
A barn was blown down and two silos collapsed on a farm southwest of Waukon.
Thunderstorm Wind, Clayton
- When
- July 23, 10:59 PM CST
- Where
- Clayton County, 3.75 mi NE of Strawberry Pt
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.720, -91.480
Power lines were blown down northeast of Strawberry Point.
Thunderstorm Wind, Clayton
- When
- July 23, 11:34 PM CST
- Where
- Clayton County, 0.69 mi N of Guttenburg
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 42.790, -91.100
Power lines were blown down in Guttenberg.
Flood, Allamakee
- When
- July 24, 9:23 AM CST to 2:30 PM CST
- Where
- Allamakee County, 3.38 mi S of Chester to 2.98 mi S of Chester
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.422, -91.507
Runoff from heavy rains pushed the Upper Iowa River out of its banks near Dorchester twice on July 24th. The highest crest was less than a foot above the flood stage at 14.67 feet.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, July 23, 20221 death · $627,000 · 63 kt wind · 10 events
- Tornado and Damaging Winds in Ohio, July 23, 2022$283,000 · EF1 · 40 events
- Flash Flood and Flooding in Wisconsin, July 23 to 24, 2022$218,000 · 2.5 in hail · 68 events
- Hail and Damaging Winds in Nebraska, July 23, 2022$2.6 million · 1.5 in hail · 16 events
- Tornadoes and Flash Flood in Minnesota, July 23 to 24, 2022$1.3 million · EF0 · 26 events
- Hail and Damaging Winds in Indiana, July 23, 2022$225,000 · 1.75 in hail · 47 events
- Tornado and Flood in Wisconsin, July 23, 20222 injured · $263,000 · EF0 · 14 events
- Damaging Winds in Ohio, July 23, 2022$327,000 · 50 kt wind · 19 events
- Hail and Damaging Winds in Pennsylvania, July 23, 2022$120,000 · 1.25 in hail · 27 events
- Flash Flooding in Arizona, July 23, 2022$250,000 · 3 events
- Damaging Winds in Maryland, July 23, 2022$101,000 · 55 kt wind · 19 events
- Hail and Damaging Winds in Minnesota, July 23, 2022$80,000 · 3 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049097, 1049362, 1049313, 1049309, 1049072, 1049924, 1049094, 1049928, 1049075, 1049366, 1050212.